Alert archive / Kansas / Frost Advisories in 2018

Frost Advisory 2, NWS Topeka, KS

April 26, 20186 counties in Kansas

NWS Topeka, KS issued this frost advisory at Apr 26, 2018, 3:28 PM CDT for 6 counties in Kansas. It took effect at Apr 27, 2018, 4:00 AM CDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Apr 26, 2018, 3:28 PM CDT (20:28 UTC)
In effect from
Apr 27, 2018, 4:00 AM CDT
Expired
Apr 27, 2018, 8:00 AM CDT
In force
4 hr
Issued by
NWS Topeka, KS

Counties Clay County, KS, Cloud County, KS, Dickinson County, KS, Ottawa County, KS, Republic County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 110 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 8.5 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2018-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2018-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1193 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

260 
WWUS73 KTOP 262028
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
328 PM CDT Thu Apr 26 2018

KSZ008-009-020-021-034-035-271300-
/O.NEW.KTOP.FR.Y.0002.180427T0900Z-180427T1300Z/
Republic-Washington-Cloud-Clay-Ottawa-Dickinson-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Concordia, Clay Center, Minneapolis, Bennington,
Abilene, and Herington
328 PM CDT Thu Apr 26 2018

...FROST ADVISORY IN EFFECT FROM 4 AM TO 8 AM CDT FRIDAY...

The National Weather Service in Topeka has issued a Frost
Advisory, which is in effect from 4 AM to 8 AM CDT Friday. 

* TEMPERATURE...Temperatures are expected to drop into the middle
  30s late tonight across north central Kansas.

* IMPACTS...Patchy to widespread frost will be possible in the
  advisory area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
1 follow-up statement
588 
WWUS73 KTOP 271241
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
741 AM CDT Fri Apr 27 2018

KSZ008-009-020-021-034-035-271345-
/O.EXP.KTOP.FR.Y.0002.000000T0000Z-180427T1300Z/
Republic-Washington-Cloud-Clay-Ottawa-Dickinson-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Concordia, Clay Center, Minneapolis, Bennington,
Abilene, and Herington
741 AM CDT Fri Apr 27 2018

...FROST ADVISORY WILL EXPIRE AT 8 AM CDT THIS MORNING...

Temperatures will rise quickly this morning and end the potential
for frost. 

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this frost advisory went out at Apr 26, 12:34 PM CDT, 2 hours 54 minutes earlier.

Area forecast discussion, Apr 26, 12:34 PM CDT, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1234 PM CDT Thu Apr 26 2018

...Update to aviation forecast discussion...

.SHORT TERM...(Today and tonight)
Issued at 338 AM CDT Thu Apr 26 2018

Early this morning, surface high pressure was tracking over the
outlook area behind the exiting system that brought yesterday's
rain. Skies had cleared out early this morning, but satellite
imagery showed scattered cirrus clouds streaming southward into
the area ahead of the next cold front that will track across the
CWA this afternoon. With the center of the surface high over south
central KS, winds were generally light across the area, however
occasional wind speeds of 5-10mph were noted in some observations.
The combination of clear skies, light winds, and moisture from
yesterday's rain showers supported the development of some fog
early this morning, however the occasional higher wind speeds
along with scattered high clouds was generally keeping this fog
development patchy and predominantly focused in low-lying areas
and near bodies of water. Cannot rule out some localized areas of
dense fog with brief visibility reductions of near 1/4 mile at
times. Due to the highly variable observations with visibilities
from this patchy fog, do not feel a dense fog advisory is needed
at this time. These early morning conditions also supported enough
radiational cooling to drop temperatures into the mid/upper 30s
to around 40 degrees from west to east over the CWA, resulting in
concerns for frost development. The streaming high clouds may
impact just how low temperatures drop in some locations, so frost
development may very well be patchy. Will continue to monitor
temp/dewpoint trends this morning, and a Frost Advisory remains in
effect for portions of north central KS.

As another mid-level trough dives southward across the Northern
Plains, it will help to push a cold front southward across the CWA
this afternoon.  With limited available moisture, expect just
increasing mid-level clouds with nothing more than some scattered
sprinkles possible along the front. Short-range guidance shows
temperatures likely rising into the mid/upper 60s by this afternoon,
however the coverage and depth of the advancing cloud cover over
eastern KS and then how quickly cloud cover scatters out behind the
front late this afternoon across north central KS could certainly
impact this temperature forecast.  As surface high pressure moves
into the area tonight behind the front, expect light winds and
clearing skies to support another night of radiational cooling to
drop temperatures possibly into the upper 30s across north central
KS. As a result, will need to monitor the potential for patchy frost
once again tonight in that region.

.LONG TERM...(Friday through Wednesday)
Issued at 338 AM CDT Thu Apr 26 2018

Temperatures are the main forecast challenge Friday into Saturday.
West to northwest low-level winds bring decent warm-air advection
with plenty of sun and should bring highs back into the lower to
middle 70s Friday. A "back door" front sinks south across the
area Friday night as a shortwave rounds the base of the upper
trough over the Great Lakes. Models do vary somewhat on strength
of cold- air advection, but with good insolation again expected,
only have temps a category or two cooler than Friday.

Upper ridge axis pushes east across the central Plains Saturday
night into Sunday with modest mid-level isentropic upglide
resulting in its wake. Enough of a consistent signal exists for
small precip chances in the northwest Sunday morning though could
only see sprinkles in dry air below 10k feet. Lee cyclogenesis
brings gusty south winds by early Sunday afternoon and supports
highs back in the 70s. GFS and ECMWF are in fairly good agreement
with a lead wave passing over northern areas Sunday night into
early Monday for another small chance for precip.

Deepening lee cyclone and surface ridge into the southeast CONUS
brings a windier day Monday, with continued suggestions of
Advisory-level speeds. Handling of energy in the mean western
CONUS upper trough differs from model-to-model and run-to-run in
continued split flow, and confidence in when and where the greater
precipitation chances and severe weather potential will be is not
high. A modified cold front may push southeast into the area
Tuesday and become nearly parallel to the upper flow suggesting a
heavy rain setup, with the front potentially lingering or
refocusing in the area for Wednesday. At this point, chance PoPs
are in order for most of the area Tuesday through Wednesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1232 PM CDT Thu Apr 26 2018

VFR conditions are expected through the TAF period. A weak cold
front will traverse the terminals late this afternoon, shifting
winds to the northwest. A brief period of wind speeds between 10
adn 15 kts is expected at MHK between 22 and 01Z this evening.
Westerly winds are expected to increase to 10-15 kts at all
terminals during the late morning hours Friday.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Hennecke
LONG TERM...65
AVIATION...Baerg
Hazardous weather outlook, Apr 26, 8:07 AM CDT, 7 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
807 AM CDT Thu Apr 26 2018

KSZ008>012-020>024-026-034>040-054>056-058-059-271315-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
807 AM CDT Thu Apr 26 2018

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Severe thunderstorms are possible for the entire area Tuesday and
south of Interstate 70 Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

Nearby

Frost Advisories in Kansas, 2018Every frost advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.